Lake Huron, 2025

Marine Thunderstorm Winds in Lake Huron, April 18, 2025

April 18, 2025 · NWS DTX · 6 events in 3 counties and zones

Wind gusts over 40 knots across the Saginaw Bay and southern Lake Huron occured behind a line of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Wind gusts over 40 knots across the Saginaw Bay and southern Lake Huron occured behind a line of thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 18, 9:40 AM EST, 2 hours 20 minutes earlier. Its key messages:

  • Showers and thunderstorms track through the area this morning with potential for small hail in the strongest storms. Severe weather is not likely.
  • Warm and windy today with high temperatures well into the 70s to near 80 degrees. Southerly wind gusts of 30-40 mph expected in the afternoon.
  • There is a marginal risk of severe thunderstorms late today- tonight.
  • Chance (30-40%) for storms to develop over the Saginaw Valley and Thumb this evening between 8-10PM. An isolated severe storm capable of damaging wind gusts or 1" hail possible with anything that manages to form.
  • Wider spread showers and storms arrive tonight mainly between 10PM-5AM as a slow moving cold front crosses. Can't completely rule out a strong storm but chances are unlikely. Shower chances end by Saturday morning as the front finally departs.
Area forecast discussion, Apr 18, 9:40 AM EST, 2 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Detroit/Pontiac MI
1040 AM EDT Fri Apr 18 2025

.KEY MESSAGES...

- Showers and thunderstorms track through the area this morning with
  potential for small hail in the strongest storms. Severe weather
  is not likely.

- Warm and windy today with high temperatures well into the 70s to
  near 80 degrees. Southerly wind gusts of 30-40 mph expected in the
  afternoon.

- There is a marginal risk of severe thunderstorms late today-
  tonight.

- Chance (30-40%) for storms to develop over the Saginaw Valley and
  Thumb this evening between 8-10PM. An isolated severe storm capable
  of damaging wind gusts or 1" hail possible with anything that
  manages to form.

- Wider spread showers and storms arrive tonight mainly between
  10PM-5AM as a slow moving cold front crosses. Can't completely rule
  out a strong storm but chances are unlikely. Shower chances end by
  Saturday morning as the front finally departs.

&&

.UPDATE...

Strong warm advection ongoing upstream is driven by a 55 kt LLJ,
providing the moisture and elevated instability for an early morning
round of severe convection over SE Wisconsin where hail up to
baseball size was reported. This convection is tracking across Lake
Michigan and west Michigan with slight weakening as it outpaces
available MUCAPE, but is generally holding together better than most
hi-res guidance suggested. Latest mesoanalysis shows the 500-1000
J/kg MUCAPE gradient is held near the Lake Michigan shoreline which
suggests the storms should continue to wane in intensity as they
progress eastward into the area. Did increase PoPs and thunder
mention through the mid to late morning as this wave rolls through,
but probability for severe weather (mainly large hail) remains low
given current radar presentation and recent reports.

12z RAOB out of ILX sampled the inbound EML characterized by 700-500
mb lapse rates of 9.3 C/km and a 776 mb temp of 17.1 C. These values
are expected to dampen before they reach the area later this
afternoon, but are still indicative of a strong cap that is expected
to maintain MLCIN to keep most of the area dry today after the
morning convection departs. Additional convection is expected to
fire off upstream this afternoon near a developing low pressure
center and ride the frontal boundary and instability gradient
northeast. This may reach portions of the Saginaw Valley late
afternoon to early evening and offers potential for isolated severe
strong to severe storms given a weaker cap and marginal surface
based instability available there. Large hail and damaging wind
appear will be the main threats but a tornado would be possible as
well, particularly if any storm latches onto the helicity around the
warm frontal boundary stalled in the vicinity.

&&

.PREV DISCUSSION...
Issued at 627 AM EDT Fri Apr 18 2025

AVIATION...

VFR conditions to hold throughout the daylight period, as mid level
moisture steadily increases with the passage of warm front and
arrival of an elevated mixed layer. Upstream observational and radar
trends suggest some additional pockets of elevated showers and
thunderstorms remain possible prior to 18z as the warm sector works
to infiltrate the region, particularly at FNT/MBS. Gusty south-
southwest winds peaking in excess of 30 knots mid afternoon into
early evening. Cold front tracking through early Saturday morning
offers the greatest potential for shower and thunderstorm
production, but with coverage and severity in question given
unfavorable nocturnal timing with diminishing instability. Forecast
will simply highlight this window with a prob30 attm.

For DTW...Limited window for thunderstorm development with the
passage of a cold front between 07z and 09z Friday night.

DTW THRESHOLD PROBABILITIES...

* Low for ceiling 5000 ft or less through Friday evening, then high
  Friday night.

* Low for thunderstorms after midnight Friday night.

PREV DISCUSSION...
Issued at 330 AM EDT Fri Apr 18 2025

DISCUSSION...

Upper Midwest surface low pressure slowly tracks into the Great
Lakes today with the elevated portions of its attendant warm front
currently working across lower MI this morning. While there is
healthy moisture transport at/above 850mb with this front, overall
ascent along this portion of the front is rather lackluster owing to
the detachment from the parent wave/trough which has resulted in
only a narrow arc of showers on radar. Despite these returns,
remnant dry near-surface layer from departing high pressure is
resulting in actual surface obs closer to sprinkles or a brief light
shower. This activity clears the area by 09Z as the surface warm
front begins lifting through SE MI. Additional showers, perhaps with
a rumble of thunder, are possible late morning along this frontal
boundary tied to the passage of a strong ribbon of vorticity and its
remnant overnight convection from the northern Plains- best
potential north of I-69. By afternoon all, or nearly all, of SE MI
will reside within the system's warm sector as the surface front
stalls out somewhere between the tip of the Thumb and Alpena.
Forecast soundings still suggest an EML lifts overhead behind the
surface warm front supporting a strong enough capping inversion to
keep the area dry into the first half of the evening. Potential
exception is the northern Thumb/Tri-Cities, though this is highly
dependent on the exact positioning of the front, as a series of
small vorticity anomalies ride along the front generating scattered
showers/thunderstorms through the afternoon-evening. The best
chances for this still looking to occur over northern lower MI so
have kept running PoPs (15-30%) largely the same from the prior
forecast for these northernmost areas.

Better chances for storms comes late evening as the slow moving
attendant cold front finally beings to cross southern lower MI.
While the main window for this activity comes after 03Z, there is
signal amongst a subset of the high res solutions (00Z ARW & 03Z RAP
in particular) for scattered convective development around 00Z as
the EML peels away weakening the cap coincident with a surge in
lower level (<850mb) theta-e folding into south-central MI. This
falls more favorably within the diurnal cycle with MLCAPE still
holding around 1000J/kg and mid-level lapse rates around 7 C/km;
though shear is a bit more marginal in this timeframe at only around
30-35kts. Should this convection occur (confidence is low in actual
occurrence), an isolated organized cell capable of damaging winds
gusts and/or 1" hail would be possible north of M-59, if not
confined along/north of I-69. This window is likely the ""best""
chance for SE MI to see a severe storm Friday though like mentioned
prior, there is low confidence in convection developing during this
evening timeframe. The actual frontal convection then crosses SE MI
between ~03-09Z. Nocturnal timing greatly limits available
instability with MUCAPE values holding under 1000J/kg by this time
with the only favorable factor for organized storms is bulk shear
increasing to 40-45kts. Because of this, can't completely rule out
an isolated strong to severe storm tonight though overall
probability is low. Due to all these factors, all of SE MI has been
downgraded to a Day 1 Marginal risk from SPC.

Cold frontal boundary clears the region by Saturday morning ending
further shower chances before it eventually stalls out over central
OH/IN. Mid-upper troughing slides east of the region by late day
Saturday allowing surface high pressure to briefly become
established over the central Great Lakes Saturday night-early
Sunday. Northeasterly surface flow around this high draws in cooler
air south out of northern Ontario dropping 850mb temps to around 0C.
Highs Sunday only reach the mid to low 50s for areas outside the
Thumb with the bulk of the Thumb likely remaining in the 40s given
flow directly off the open waters of Lake Huron.

A southern stream trough ejecting out of the Desert Southwest phases
with a weaker northern stream shortwave over Midwest late Sunday
lifting the aforementioned stalled frontal boundary back north as a
warm front. Mild but rainy Monday as the mature surface low lifts
into the western Great Lakes and towards the St Mary's River. Windy
conditions (gusts >30mph) also looking probable Monday given the
current favored track of the low center just to our west setting up
a strong gradient across the central Great Lakes.

MARINE...

An active stretch of weather is expected today through Saturday
morning. This begins with a cluster of showers and thunderstorms
that originated along the upstream frontal zone, but were driven
eastward by a low level disturbance. This same disturbance is also
contributing to advisory level winds and waves across the nearshore
zones. Departure of morning convection gives way to a quieter
afternoon and early evening until the aforementioned frontal zone
reaches lower Michigan tonight. Winds ahead of the front veer to the
southwest and subside below advisory thresholds. The main impact of
the front will be the reinvigoration of showers/storms along it, in
which some could become strong to severe especially if they develop
earlier in the evening. The front eventually settles south of Lake
Erie by Saturday morning, bringing an end to precipitation chances.
This will be followed by generally benign marine conditions for the
weekend until the next wave of low pressure impacts the region early
next week.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...Small Craft Advisory until 4 PM EDT this afternoon for LHZ421-422-
     441>443.

Lake St Clair...Small Craft Advisory until 10 PM EDT this evening for LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory until 10 PM EDT this evening for LEZ444.

&&

UPDATE.......TF
AVIATION.....MR
DISCUSSION...KDK
MARINE.......MV

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Apr 18, 3:33 AM EST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
433 AM EDT Fri Apr 18 2025

MIZ047>049-053>055-060>063-068>070-075-076-082-083-190845-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
433 AM EDT Fri Apr 18 2025

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

A few chances for thunderstorms today and tonight, all of SE MI was
downgraded to a marginal risk from SPC. First chance comes this
morning tied to remnant Plains convection as a surface warm front
lifts north. No severe storms expected.

The second window is this evening between roughly 8-10PM over the
Saginaw Valley and Thumb. Any storm that manages to form will be
capable of damaging wind gusts and hail to 1 inch. Storm motion would
be approximately E or ENE at 40mph.

The last window is tonight between roughly 10PM and 5AM in advance
of the slow moving cold front. Can't rule out an isolated strong
storm capable of small hail and locally heavy rain as they track east
at 30mph, however severe storms are unlikely given the unfavorable
nocturnal timing.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation unlikely today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-190845-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
433 AM EDT Fri Apr 18 2025

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

This is a chance for periods of thunderstorms today and tonight.
Storms in the evening and tonight could be capable of gusts greater
than 34kts and hail greater than 3/4".

Small craft advisories are in effect for all nearshore waters today.
See latest marine weather statement for more information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation unlikely today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

KDK

In the hours before

Special weather statement, Apr 18, 10:14 AM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1114 AM EDT Fri Apr 18 2025

MIZ053-060-061-181615-
Shiawassee MI-Genesee MI-Saginaw MI-
1114 AM EDT Fri Apr 18 2025

...A STRONG THUNDERSTORM WILL IMPACT SAGINAW...NORTHERN SHIAWASSEE
AND NORTHWESTERN GENESEE COUNTIES THROUGH 1215 PM EDT...

At 1114 AM EDT, Doppler radar was tracking a strong thunderstorm near
St. Johns, moving east at 65 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chesaning, Carrollton, Garfield, Freeland, Arthur, Beecher, Owosso,
New Lothrop, Fenmore, Buena Vista Township, Montrose, Gera,
Indiantown, Clio, Bridgeport, Zilwaukee, Hemlock, Corunna, Saginaw,
and Shields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4348 8437 4348 8417 4352 8417 4354 8405
      4352 8405 4352 8382 4348 8382 4349 8371
      4359 8369 4348 8371 4303 8369 4294 8436
TIME...MOT...LOC 1514Z 261DEG 55KT 4307 8463

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AM
Special weather statement, Apr 18, 11:00 AM EST, 1 hour before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1200 PM EDT Fri Apr 18 2025

MIZ053-054-060-061-181700-
Shiawassee MI-Tuscola MI-Genesee MI-Saginaw MI-
1200 PM EDT Fri Apr 18 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TUSCOLA...SOUTHERN
SAGINAW...SHIAWASSEE AND GENESEE COUNTIES THROUGH 100 PM EDT...

At 1159 AM EDT, Doppler radar was tracking a strong thunderstorm near
St. Johns, moving east at 55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Otisville, Swartz Creek, Chesaning, Flint, Rankin, Beecher, Owosso,
Grand Blanc, New Lothrop, Fenmore, Lennon, Montrose, Genesee, Clio,
Perry, Burton, Linden, Crossroads Village, Millington, and Corunna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4321 8437 4332 8347 4288 8345 4287 8369
      4278 8369 4278 8436
TIME...MOT...LOC 1559Z 261DEG 49KT 4297 8443

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AM
Special weather statement, Apr 18, 11:43 AM EST, 17 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1243 PM EDT Fri Apr 18 2025

MIZ062-069-070-181730-
Lapeer MI-Macomb MI-Oakland MI-
1243 PM EDT Fri Apr 18 2025

...A STRONG THUNDERSTORM WILL IMPACT LAPEER...NORTHERN OAKLAND AND
NORTHWESTERN MACOMB COUNTIES THROUGH 130 PM EDT...

At 1242 PM EDT, Doppler radar was tracking a strong thunderstorm over
Goodrich, or near Grand Blanc, moving east at 60 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Goodland Township, Ortonville, Holly State Recreation Area,
Columbiaville, North Branch, Lapeer, Burnside, Holly, Leonard, Kings
Mill, Oxford, Almont, Lakeville, Lum, Attica, Imlay City, Elba,
Dryden, Lake Orion, and Romeo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4277 8369 4287 8369 4288 8345 4323 8346
      4325 8300 4278 8297
TIME...MOT...LOC 1642Z 266DEG 50KT 4295 8352

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AM

The radar

The Detroit radar (KDTX), 125 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

6 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
April 18, 12:00 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, Saginaw Bay Light
Measured
42 kt (48 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.810, -83.720

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
April 18, 12:10 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, 1.47 mi NNW of Caseville
Measured
42 kt (48 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.948, -83.286

Marine Thunderstorm Wind, Port Austin to Harbor Beach Mi

When
April 18, 12:19 PM EST
Where
Port Austin to Harbor Beach Mi forecast zone, 2.1 mi ESE of Huron City
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.020, -82.790

Marine Thunderstorm Wind, Port Austin to Harbor Beach Mi

When
April 18, 12:36 PM EST
Where
Port Austin to Harbor Beach Mi forecast zone, Harbor Beach
Measured
38 kt (44 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.850, -82.640

Marine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
April 18, 12:40 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, Saginaw Bay Light
Measured
47 kt (54 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.810, -83.720

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
April 18, 1:05 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, 1.47 mi NNW of Caseville
Measured
38 kt (44 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.948, -83.286

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2025Every state in 2025This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244563, 1244587, 1244591, 1244592, 1244593, 1244594.